|Immune Boosting Therapies for Low CD-4 Count
Aug 10, 2002
Dear Dr. Young,
My deepest appreciation to you, your fellow physicians, and respective staff. Thank youf or your dedication in fighting this horrid virus. I have recently (about three weeks) been diagnosed with HIV after a week long struggle with what I had thought was a recurrance of Mono I had about five years ago, during which time I had teste negative for HIV (but now believe that to have been my Seroconverrsion stage). After my recent bout of illness and seeking medical attention, I have found that my CD-4 count is 72. My physician has started me on Viramune and Combivir, with prophylactic Bactrim. She also seemed to be quite sure I should feel well enough to return to work in a few weeks and resume my "normal life". My questions are...
1) Do my medications seem appropriate in your learned experience? A friend who is positive and been in a similiar circumstance said "Why the heck isn't she putting you on Interlukin or some other immunobooster?" What would you reccomend in this case? (I have pretty good insurance and care more about my health than medical bills).
2) How soon should I expect/be expected to return to work. I have a fairly high stress, high impact position in the healthcare field and don't want to do any more damage to my imune system than I have to (I believe stress to be a major cofactor in the viral progression). I have good short term disability insurance, should I ask my physician to assist me in using it? My workplace is quite eager to have me back (even part time if I chose), but I'm afraid of making myself sicker. I don't want to be a layabout and not be a productive member of society, but neither do I wish to stress myself back into illness (or worse). I feel pressure to let workplace know when or if I can return, is there a "norm" for returning to work. With a low CD-4, I'm afraid of catching any stray bug that floats into the office (big office, many sick folks).
3) I am still feeling somewhat achey and occaisionally feverish (especially at night), and quite prone to panic attacks which bring on migraine headaches. Meditation and occasional Xanax are helping with Panic Attacks, and the migraines come and go like as if of their own free will. Is this still normal or to be expected after over three weeks of treatment? How long might I expect to have such symptoms?
Thank you again for all the help and support you all have given to your patients. To anyone HIV positive reading this forum letter, I wish you the best of luck, and keep heart...we have the best minds in science on our side.
Response from Dr. Young
Thanks for your questions.
As for interleukin, there is very little data to support it's use in persons with very low CD4 cell counts, indeed, at least until your viral load is fully suppressed, there is concern that the interleukin could actually increase your viral load, perhaps engendering drug resistance.
As for return to work, nobody would insist that you return immediately, with a sub-100 CD4 cell count, but on the other hand, there is nothing that would really stop you from returning provided that your energy level and sense of well being were adequate. I always advise my more immunosuppressed patients who contact the public to wash their hands with soap and water whenever feasible, to minimize the risk of getting the usual colds and flus.
As for the headaches, this is not usual, though could be related to the ZDV part of Combivir. It would be worth making sure that there weren't other explainations for your symptoms-- problems with your eyes would be important to rule out, other infections could also be playing a part. I'd recommend talking to your doctor about these possibilities.
In general, it's been my experience that persons who manage to stay adherent to their initial regimen do very, very well and often not considerable improvement in symptoms after a month or two. I have quite a few who have returned to meaningful, full time work (despite even having very advanced disease and complications).
Good luck, let us know how you do. -BY
Has this question been asked or answered?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.